Hail, Lowndes
- When
- May 9, 5:13 PM CST
- Where
- Lowndes County, 0.69 mi S of Columbus
- Measured
- 1.25 in hail
- Property damage
- $250,000
- Reported by
- Public
- Coordinates
- 33.490, -88.430
Half dollar sized hail fell on the south side of Columbus, Mississippi.
Severe thunderstorms moved across the state of Mississippi and produced damaging wind gusts, hail, and one tornado. Two swaths of wind produced significant damage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAN wrote it up.
Severe thunderstorms moved across the state of Mississippi and produced damaging wind gusts, hail, and one tornado. Two swaths of wind produced significant damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at May 9, 2:19 PM CST, 2 hours 54 minutes earlier.
Area Forecast Discussion National Weather Service Jackson MS 319 PM CDT Thu May 9 2024 ...New DISCUSSION... .DISCUSSION... Issued at 317 PM CDT Thu May 9 2024 Through Friday: ...Severe Weather Expected Tonight... Mid afternoon surface analysis had a cold front nearly along a Tupelo to Greenville Mississippi line. South of the cold front temperatures have reach 90F with dew points in the mid to upper 70s. These conditions were resulting in heat index values in the lower 100s and many sites will peak near 105F. These conditions were also resulting in surface based CAPE values in excess of 5000l/kg. Local radars were still quiet in our CWA thanks in part to the capping noted on the 12Z Thu JAN sounding but regional satellite imagery and radars showed deep convection developing over the Red River valley with a disturbance noted over central Texas that is expected to help develop the convection into an mcs that will sweep east across our region this evening and several hours after midnight. There is a low chance that an isolated storm or two may develop and become strong to severe this afternoon ahead of the main event but overall, very little has changed from the previous thinking. An Enhanced Risk(3 out of 5) of severe storms remains outlooked for our CWA along and south of Highway 82. Damaging wind gusts of 80mph will be the main threat but hail up to the size of golf balls will also be possible. In addition tornadoes cannot be ruled out and locally heavy rainfall of one to two inches in a short amount of time will be possible. Model consensus suggests that the mcs will be moving into our western most zones during the early evening and exiting our eastern most zones by 3AM. Although the severe threat will end by 3AM, the cold front will be moving through our CWA and some anafrontal rainfall will prolong rain chances into Friday morning. As the cold front continues shifting southeast of our CWA, much drier and cooler air moving into the region in its wake will bring an end to the rain before noon. Afternoon highs will be cooler and held into the 70s across our north with low to mid 80s across our south. /22/ Friday night through late next week: Our area will continue to be influenced by an active perturbed pattern, which will keep rain and storm chances in the forecast. We start off quiet this weekend in the wake of the Thursday night system as flow turns northwesterly. Conditions will turn quite pleasant this weekend as dewpoints only remain in the 50s. This won't last long however as our next disturbance quickly advances. Unlike the previous disturbance, the positive tilt and dry airmass will likely not give enough time to recover a moist airmass, thus a more suppressed system. That said, the parameters may be supportive of isolated strong to severe storms, especially given moderate to strong deep shear, so a severe graphic may eventually be needed down the road if trends persist. There could also be some heavy rain associated with this system, especially given PWAT anomaly as moisture attempts to recover. However, northern extent is uncertain at this time. Several weak disturbances will follow for mid next week with persistent rain and storm chances. Thursday/Friday disturbance appears to potentially be more potent with a richer airmass and stronger shear. However, the positive tilt may tend to suppress this system as well, giving a more southern solution. Expect adjustments to the forecast as more details become available./SAS/ && .AVIATION... (18Z TAFS) Issued at 1254 PM CDT Thu May 9 2024 VFR conditions were observed along the HWY 82 corridor Taf sites at 1730Z while MVFR cigs were still being observed central and south. Cigs will slowly improve this aftn and an isold TSRA wl be psbl but after 01Z, numerous TSRA are expected to move from west to east across the cntrl and southern portions of the area. The TSRA may bring gusts in excess of 50kts and hail in addition to the typical lower flying conditions. Conditions wl begin to improve after 06Z and VFR conditions are expected by 13Z and VFR conditions wl prevail through the end of the TAF period. /22/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 66 80 57 79 / 80 10 0 0 Meridian 65 84 55 81 / 80 20 0 0 Vicksburg 66 82 59 81 / 80 0 0 0 Hattiesburg 70 87 60 83 / 70 40 0 0 Natchez 66 83 60 81 / 80 10 0 0 Greenville 66 79 59 81 / 40 0 0 0 Greenwood 64 79 57 80 / 50 10 0 0 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. && 22/SAS20/22
Special Weather Statement
National Weather Service Jackson MS
539 PM CDT Thu May 9 2024
MSZ031-033-092315-
Lowndes MS-Oktibbeha MS-
539 PM CDT Thu May 9 2024
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL OKTIBBEHA AND
SOUTHERN LOWNDES COUNTIES THROUGH 615 PM CDT...
At 539 PM CDT, Doppler radar was tracking a strong thunderstorm over
Artesia, or 11 miles east of Starkville, moving east at 30 mph.
HAZARD...Pea size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vegetation is possible.
This strong thunderstorm will be near...
Columbus and Bent Oak around 545 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northeastern Mississippi.
&&
LAT...LON 3332 8830 3339 8881 3349 8886 3350 8872
3351 8867 3351 8860 3353 8857 3352 8856
3353 8850 3352 8848 3353 8847 3353 8849
3356 8827
TIME...MOT...LOC 2239Z 270DEG 25KT 3345 8862
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH
AJSpecial Weather Statement
National Weather Service Jackson MS
610 PM CDT Thu May 9 2024
MSZ036-042-100000-
Yazoo MS-Holmes MS-
610 PM CDT Thu May 9 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN HOLMES AND NORTHERN
YAZOO COUNTIES THROUGH 700 PM CDT...
At 609 PM CDT, Doppler radar was tracking a strong thunderstorm near
Tinsley, or 8 miles southwest of Yazoo City, moving northeast at 40
mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Yazoo City around 615 PM CDT.
Benton around 625 PM CDT.
Eden around 630 PM CDT.
Coxburg around 635 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3309 9021 3279 9002 3270 9058 3283 9065
3292 9049 3292 9045 3295 9045
TIME...MOT...LOC 2309Z 243DEG 33KT 3279 9052
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
ECThe Columbus AFB radar (KGWX), 46 km away, was scanning. The volume nearest the first event began at 23:12 UTC.
25 thunderstorm wind, 12 hail, 1 tornado, 1 flash flood. Local standard time, as filed.
Half dollar sized hail fell on the south side of Columbus, Mississippi.
Several trees were blown down on Main Street and 9th Street in Columbus.
Quarter sized hail fell about 3 miles south of Steens, Mississippi and continued falling for about 8 minutes.
Ping pong ball sized hail fell in New Hope.
Quarter sized hail fell in Preston.
Hail up to the size of half dollars fell in the Benton area.
Ping pong ball sized hail fell near Pickens.
Quarter sized hail fell along Highway 43 near Thomastown.
Quarter sized hail fell near Vaiden.
An EF-0 tornado began approximately one-third of a mile north of Interstate 20 near Thompson Drive, where trees were damaged or blown down on a section of private property. It moved east-southeast across Interstate 20 and Old Highway 80 where large branches were broken and trees were uprooted. After it crossed I-20, it continued to snap large tree branches along the Frontage Road. The tornado then moved southeast across a large field and dissipated near Champion Hill Road, where softwood tree branches were broken. A tornadic debris signature was observed on radar with this storm. Estimated peak winds were 85 mph.
Several trees and power lines were blown down across the city of Jackson. Some trees fell onto buildings. There was widespread damage to homes, businesses, power lines, and public property. The city's water supply was interrupted for several hours due to power outages.
A tree was blown down in the Southwind neighborhood of Richland.
A large oak tree was uprooted and fell onto a house, and numerous large tree limbs were blown down along Wayneland Drive.
A swath of scattered wind damage began as a line of severe thunderstorms pushed southeast into Rankin County with a few downed trees and power lines. The corridor of more continuous and significant damage began near the west side of Jackson-Medgar Wiley Evers Airport and spread southeastward across the southern potion of the airport property where many trees trees were snapped or uprooted. A peak wind gust of 60 mph was measured at the airport's ASOS station before it stopped reporting, and it is estimated the wind speeds would have been greater. The swath continued across the East Metro Parkway and El Dorado Road areas where widespread tree damage occurred as well as minor roof damage. An apartment building had a portion of its north facing roof and third story wall blown in, and several trees at the complex were blown down or damaged. The swath of worst damage ended in the Crossgates subdivision where the tree damage became more scattered to isolated, but some isolated downed trees and tree limbs occurred even as far southeast as Louis Wilson Drive in southeast Brandon. Peak winds were estimated to be around 100 mph. The corridor of most intense damage was approximately 1.5 miles wide by 5 miles long. A 57-year old woman was killed outside her home on Summerwood Drive when a tree fell on her. Two other minor injuries occurred - one due to wind-borne debris which hit an individual's head in Pearl and one due to a tree downed on a house in the Crossgates subdivision of Brandon.
A personal weather station near Whitfield gusted to 65 MPH.
Homes were damaged in Pearl.
A tree was snapped near a house in the Florence area.
Several trees were uprooted along Star Road near the Robinhood community.
Numerous trees and several utility poles were blown down in Pelahatchie.
Several roads were flooded around Briarfield Road.
Tree limbs were blown down on Stage Road.
Trees were blown down in the Branch community.
Penny to quarter size hail fell on Jackson Liberty Road near the Allen volunteer fire station.
Trees were blown down in the Homewood area of Scott County.
Power lines were blown down along US 49.
Quarter sized hail fell near Wesson.
Large tree limbs were blown down on roads in northern Smith County.
A tree was blown down along Highway 80 between Hickory and Newton.
Trees were blown down on Rose Road near Hickory.
A line of severe thunderstorms blew down numerous trees and powerlines across the county including trees which were downed onto lines along County Road 17 near County Road 1721. A tree was blown down onto US Highway 11 near County Road 114 in the Heidelberg area, and a car later collided with the downed tree. There were no injuries.
A tree as well as a powerline were blown down along County Road 17 near County Road 1721.
Quarter-sized hail fell in Loyd Star.
A power line was blown down onto a car in Natchez.
Quarter sized hail fell in Mount Olive.
A line of severe thunderstorms blew down scattered trees across northern and central portions of the county including several which fell onto roadways. One tree fell onto an 18-wheeler on the Interstate 59 Exit 137 ramp, a tree was blown down on US Highway 11 near Basic, a tree fell onto River Road near Stonewall, a large tree was blown down across County Road 350 near MS Highway 514, tree limbs fell onto power lines near Snell, and a tree was snapped near cabins at Clarko State Park.
A line of severe thunderstorms caused a swath of significant wind damage mainly consisting of snapped pine trees and downed power lines through the Zero community and surrounding areas. Near the beginning of the swath, trees were snapped and uprooted along TM Jones Road. A home along Baggett Road was damaged by a falling tree. One mobile home along B.W. Johnson Road lost a portion of its roof. Another property in Zero suffered more significant damage with the power meter torn from a home, nearby cars damaged, livestock pens damaged, and trees blown down. The significant wind damage ended around Gene Carr Road. Estimated peak winds were around 85 mph, and the swath was approximately 2 to 3 miles wide and 10 miles long.
A line of severe thunderstorms uprooted scattered trees and downed power lines across southern and central portions of the county. Several trees fell onto roadways including County Road 275, County Road 280, and County Road 262. A tree was blown onto a house on County Road 280 with three residents entrapped, and a nearby barn was partially collapsed.
A tree was blown down in the yard of a home in Laurel.
Trees were snapped in the Whynot area.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Thunderstorm Wind, Rankin | 2024-05-09 | 57 | Female | Outside/Open Areas | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Mississippi in 2024Every state in 2024This day in weather historyThe tornado archive for Mississippi, 2024Warnings in Mississippi, May 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1191508, 1191511, 1191509, 1191510, 1192222, 1191513, 1192225, 1192229, 1192230, 1181324, 1192426, 1192452, 1192592, 1192430, 1192578, 1192453, 1192576, 1192631, 1192664, 1195208, 1192667, 1192669, 1193865, 1193867, 1193869, 1193876, 1193877, 1193879, 1193880, 1193884, 1193881, 1194724, 1193882, 1193883, 1194725, 1194726, 1194731, 1194741, 1194753.